Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 476, NWS Memphis, TN

December 9, 2012Lawrence County, Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Dec 9, 2012, 3:05 PM CST for Lawrence County, Randolph County, Arkansas. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 9, 2012, 3:05 PM CST (21:05 UTC)
Expired
Dec 9, 2012, 3:45 PM CST
In force
40 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 155 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 9, 3:30 PM CSTHAIL 1.255 Sw Imboden, ARHALF DOLLAR SIZE HAIL AND SMALL TREE LIMBS REPORTED DOWN BY THE PUBLIC.
Dec 9, 3:33 PM CSTTSTM WND DMG5 N Black Rock, ARDAMAGE TO SEVERAL TREES...HAY BARN AND PARTIALLY CONSTRUCTED HOME.
Dec 9, 3:33 PM CSTTORNADO11 Sw Pocahontas, ARHOUSE COMPLETELY SHIFTED OFF FOUNDATION. SECOND STORY OF HOME REMOVED ALONG WITH ROOF. NEIGHBORS BARN IN RESIDENTS YARD.
Dec 9, 3:33 PM CSTTORNADO3 Ssw Imboden, ARTORNADO ON GROUND NEAR IMBODEN. SMALL DEBRIS FIELD REPORTED AND MEASURED WIND GUST OF 59 MILES PER HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 2:10 PM CSTTornado WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

515 
WUUS54 KMEG 092105
SVRMEG
ARC075-121-092145-
/O.NEW.KMEG.SV.W.0476.121209T2105Z-121209T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CST SUN DEC 9 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
  CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS...

* UNTIL 345 PM CST

* AT 305 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES WEST OF
  ANNIEVILLE...OR 19 MILES WEST OF LAKE CHARLES STATE PARK...AND
  MOVING EAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLACK
  ROCK...POCAHONTAS...WALNUT RIDGE AND LAKE CHARLES STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3623 9135 3625 9133 3625 9127 3630 9127
      3640 9094 3605 9092 3599 9136
TIME...MOT...LOC 2105Z 252DEG 34KT 3613 9144

$$
1 follow-up statement
648 
WWUS54 KMEG 092131
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
331 PM CST SUN DEC 9 2012

ARC075-121-092145-
/O.CON.KMEG.SV.W.0476.000000T0000Z-121209T2145Z/
LAWRENCE AR-RANDOLPH AR-
331 PM CST SUN DEC 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR SOUTH CENTRAL RANDOLPH AND NORTHERN LAWRENCE COUNTIES...

AT 331 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
IMBODEN...OR 8 MILES NORTHWEST OF BLACK ROCK...MOVING EAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLACK ROCK...
POCAHONTAS...SMITHVILLE...BROCKETT...BIRDELL...SHARUM...
LESTERVILLE...ELNORA...MANSON AND SHANNON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3626 9126 3634 9094 3614 9093 3606 9135
      3623 9135 3625 9133 3625 9127
TIME...MOT...LOC 2131Z 252DEG 34KT 3620 9115

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 12:00 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Dec 9, 12:00 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1200 PM CST SUN DEC 9 2012

.UPDATE...
UPDATED FOR AVIATION.

&&

.PREV DISCUSSION... /ISSUED 539 AM CST SUN DEC 9 2012/

DISCUSSION...

UPDATED FOR 12Z AVIATION DISCUSSION

PREV DISCUSSION... /ISSUED 336 AM CST SUN DEC 9 2012/

DISCUSSION...
LOTS OF WEATHER TO DISCUSS OVER THE NEXT 24 HOURS OR SO...RANGING
FROM THE POSSIBILITY OF SEVERE THUNDERSTORMS TO THE FIRST SHOT AT
WINTRY WEATHER IN THE MIDSOUTH. 3 AM TEMPERATURES ARE SEASONABLY
WARM...IN THE MIDDLE 50S TO LOW 60S WITH DEW POINTS ONLY 2-3
DEGREES COOLER. THUNDERSTORMS ARE WIDESPREAD ACROSS THE
MIDSOUTH...MAINLY NORTH OF THE INTERSTATE 40 CORRIDOR. SO FAR
STORMS HAVE REMAINED BELOW SEVERE LIMITS. THESE STORMS ARE BEING
FUELED BY WARM AIR ADVECTION AND HAVE SHOWN SIGNS OF SUPERCELL
STRUCTURE. HOWEVER THUS FAR THEY DO NOT LOOK TO BE ROOTED AT THE
SURFACE SO HAIL WOULD BE THE MAIN THREAT...WITH AN OUTSIDE SHOT AT
SEVERE WIND MAKING IT TO THE SURFACE. FOR THE REMAINDER OF THE
MORNING...AS STORMS MOVE EAST THEY WILL MOVE INTO A LESS FAVORABLE
ENVIRONMENT LIMITING THEIR SEVERE POTENTIAL IN WEST TENNESSEE AND
NORTH MISSISSIPPI. DURING THE DAY TODAY...AS INSTABILITY INCREASES
AND UPPER LEVEL SUPPORT SHIFTS IN FROM THE WEST...CONDITIONS WILL
BECOME MORE FAVORABLE FOR SEVERE THUNDERSTORMS.

THIS AFTERNOON...A SSW ORIENTED 35-40KT LOW LEVEL JET WILL SHIFT
ACROSS THE MIDSOUTH HELPING TO OFFSET THE LACK OF THERMODYNAMIC
ENERGY ENHANCING THE THREAT OF SEVERE STORMS. THE MOST LIKELY
TIMING OF SEVERE WEATHER WILL BE DURING THE LATE AFTERNOON HOURS.
HAIL AND POSSIBLY STRAIGHT LINE WINDS POSE THE MAIN THREAT FROM
THESE STORMS. HOWEVER...I DO HAVE MY DOUBTS ABOUT STORMS BECOMING
SURFACE BASED SO WIND THREAT MAY BE LIMITED. NEARLY STRAIGHT SHEAR
PROFILES INDICATE A SQUALL LINE MAY DEVELOP LATER THIS AFTERNOON.
ADDITIONALLY...STORMS MAY TRAIN OVER THE SAME AREAS RESULTING IN
LOCALLY HEAVY RAIN. DUE TO RECENT DRY CONDITIONS...FLOODING DOES
NOT LOOK TO BE A CONCERN.

SHIFTING GEARS. LATE TONIGHT INTO EARLY MONDAY MORNING...THERE WE
ARE MONITORING THE POSSIBILITY FOR THE FIRST WINTRY PRECIPITATION
OF THE YEAR ACROSS THE MIDSOUTH. THE NAM AND SOMEWHAT THE ECMWF
KEEP MOISTURE LINGERING IN PARTS OF NORTHEAST ARKANSAS AND THE
MISSOURI BOOTHEEL INTO MONDAY MORNING AS MUCH COLDER AIR ARRIVES
BEHIND A STRONG COLD FRONT. THE GFS IS DRIER...AND IS THE MODEL OF
CHOICE. HOWEVER GIVEN THE UNCERTAINTY...AND THE FACT THAT WE ARE
WITHIN 24 HOURS OF POSSIBLE IMPACT...WILL MENTION A MIX OF
RAIN...AND WINTRY MIX FOR A SMALL PORTION OF NORTHEAST ARKANSAS
AND THE MISSOURI BOOTHEEL. NO ACCUMULATION IS EXPECTED. HPC WINTER
WEATHER PRODUCTS SHOW LESS THAN 10% CHANCE OF 1 INCH SNOW
ACCUMULATION MAKING IT INTO EXTREME NORTHWEST SECTIONS OF THE
MIDSOUTH.

EARLY NEXT WEEK LOOKS BITTERLY COLD. NORTH WIND AND CLOUDS MONDAY
WILL MAKE CONDITIONS FEEL EVEN COLDER. TEMPERATURES TUESDAY
MORNING WILL LIKELY BE IN THE 20S AREA WIDE WITH PORTIONS OF WEST
TENNESSEE NEAR THE TENNESSEE RIVER DIPPING TO NEAR 20 DEGREES.
HIGHS MONDAY AND TUESDAY WILL STRUGGLE TO GET OUT OF THE 40S
ACROSS MUCH OF THE MIDSOUTH.

GENERALLY DRY CONDITIONS AND GRADUAL WARMING IS ON TAP FOR THE
UPCOMING WORKWEEK. HOWEVER...AS COMPARED TO THE LAST WEEK OR SO
TEMPERATURES WILL REMAIN COOL. HIGHS BY FRIDAY WILL ONLY BE IN THE
UPPER 50S FOR MOST OF THE AREA WITH MORNING LOWS ONLY SLIGHTLY
ABOVE FREEZING. IT LOOKS LIKE RAIN WILL RETURN TO THE MIDSOUTH BY
NEXT WEEKEND.

&&

.AVIATION...
18Z TAFS

COMPLEX NEXT 24 HOURS FOR AVIATION WEATHER...AS THE PERSISTENT
MARITIME AIRMASS IS DISPLACED BY AN ARCTIC SURGE TONIGHT.

WARM SECTOR CIGS WILL CONTINUE TO POSE A FORECAST CHALLENGE THROUGH
EARLY EVENING...WITH MULTIPLE CLOUD LAYERS AND PREFRONTAL CELLULAR
SHRA/TSRA. IFR CIGS AT LEAST APPEAR UNLIKELY THIS AFTERNOON AND
THE VFR SLOT OVER NORTHEAST MS MAY EXPAND WESTWARD TO MEM...AT
LEAST TEMPORARILY.

EXPECT LINEAR MODE TSRA ALONG A STRONGLY FORCED ARCTIC COLD FRONTAL
PASSAGE LATE THIS EVENING. POST FRONTAL TS SHOULD TAPER OFF TO
STRATIFORM RAIN WITH GRADUALLY IMPROVING CIGS TOWARD DAYBREAK AT
ALL BUT TUP. A SECONDARY POST FRONTAL DISTURBANCE ALOFT MAY BE
SUFFICIENT FOR A BRIEF RAIN/SLEET MIX AT MEM AND MKL POST SUNRISE
MONDAY...PER NAM MODEL SOUNDINGS. GROUND AND BOUNDARY LAYER AIR
TEMPS WILL BE TOO WARM FOR ANY ACCUMULATION.

LOOKING WELL BEYOND THE TAF VALID PERIOD... MONDAY EVENING CARGO
OPS AT MEM SHOULD SEE VFR AND LIGHT NORTHERLY WINDS WITH THE VERY
DRY ARCTIC SURFACE RIDGE EDGING IN FROM THE OZARKS.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  43  45  28 /  70 100  50   0
MKL  70  43  44  23 /  70 100  60  10
JBR  68  38  41  23 /  80 100  20   0
TUP  72  51  54  24 /  40 100  90  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Dec 9, 4:08 AM CST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
408 AM CST SUN DEC 9 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
408 AM CST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO PERHAPS A SEVERE THUNDERSTORM CONTAINING HAIL AND
STRONG GUSTY WINDS ARE POSSIBLE TODAY AND TONIGHT ACROSS THE
MIDSOUTH.

A WINTRY MIX OF PRECIPITATION WITH LITTLE TO NO ACCUMULATION IS
POSSIBLE LATE TONIGHT IN NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTRY MIX OF PRECIPITATION WITH LITTLE TO NO ACCUMULATION MAY
CONTINUE MONDAY MORNING IN NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM TONIGHT THROUGH SUNDAY
NIGHT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 11:52 PM CSTSpecial Weather StatementMEGLawrence38 min
Dec 9, 12:11 AM CSTSpecial Weather StatementMEGLawrence34 min
Dec 9, 3:13 PM CSTTornado WarningMEGLawrence, Randolph32 min
Dec 9, 3:40 PM CSTSevere Thunderstorm WarningMEGGreene, Randolph35 min
Dec 9, 4:05 PM CSTSpecial Weather StatementMEGClay25 min
Dec 9, 4:48 PM CSTSpecial Weather StatementMEGCraighead27 min
Dec 9, 4:52 PM CSTSpecial Weather StatementMEGClay38 min
Dec 9, 5:13 PM CSTSpecial Weather StatementMEGCraighead32 min
Dec 9, 5:44 PM CSTFlash Flood WarningMEGClay, Greene99 min
Dec 9, 5:51 PM CSTSpecial Weather StatementMEGCraighead39 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.